Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Concern over VTE risk with newer antipsychotics

By Alisdair Stirling

Antipsychotic drugs double new users' risks of venous thromboembolism, with newer drugs showing even greater risks, a major new study suggests.

The retrospective study of more than 25,000 patients adds to existing evidence of a link between antipsychotic drugs and deep vein thrombosis and pulmonary embolism.

Researchers from the University of Nottingham and NHS Nottinghamshire County led by Professor Julia Hippisley-Cox analysed data from the UK QResearch primary care database which holds the anonymised clinical records of over 11 million patients registered with 525 general practices.

They compared 15,975 patients with deep vein thrombosis and 9,557 with pulmonary embolism with 89,491 controls, and showed that people prescribed antipsychotics in the previous two years had a 32% greater risk of venous thromboembolism compared with non-users after adjusting for potential risk factors.

Risks were higher among new users - patients who had started a new drug in the previous three months had a 97% increased risk of VTEs compared with controls. The risks were even greater for patients prescribed atypical rather than conventional drugs and for those prescribed low rather than high potency drugs.

The researchers stressed however that the absolute risks were low, with an excess of four extra cases of venous thromboembolism per 10,000 patients treated over one year in patients of all ages, and 10 cases in patients aged 65 and over.

Professor Hippisley-Cox, professor of clinical epidemiology and general practice at Nottingham University, said: 'Our study adds to the accumulating evidence of adverse health events associated with antipsychotic drugs. Nearly all use of anti-psychotics in the primary care population we studied was for conditions such as nausea, vomiting and vertigo, implying that the message on potential risk could have important implications for general practice.'

'An increased risk of stroke associated with antipsychotics has recently been confirmed in primary care patients.'

GPC prescribing lead Dr Bill Beeby said the study was only an early suggestion that newer antipsychotics should be treated with caution by GPs.

'The study was retrospective and finished three years ago and the results need to be verified so it won't promote massive change,' he said.

'But it should raise our index of suspicion in patients with deep vein thrombosis or pulmonary embolism. We need to look at our use of antipsychotics full stop. Part of the problem is their increased use for non-psychosis. As a result of extending the range of patients we are extending the risks of side effects.'

'I don't think most GPs initiate these treatments but they are increasingly initiated in secondary care - for good clinical reasons - and tend to fall back into general practice.'

BMJ published online 22 September 2010

Concern over VTE risk with newer antipsychotics

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say